South Dakota, 2019

Flooding in South Dakota, June 1 to 30, 2019

June 1 to 30, 2019 · NWS FSD · 24 events in 24 counties and zones

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$617 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1145 PM CDT Fri May 31 2019

.SHORT TERM...(This Evening through Saturday)
Issued at 317 PM CDT Fri May 31 2019

Generally pleasant conditions have prevailed today, despite the
smoke layer from wildfires in Canada. The smoke layer has not been
thick enough to impact temperatures significantly; therefore have
increased afternoon temperatures a few degrees.

Afternoon satellite imagery shows a cold front dropping south over
North Dakota, and an upper low swinging over western Dakota. The
upper low and surface boundary will be moving east/south across the
FA tonight. This will lead to increasing chances for scattered
showers and thunderstorms across the region this evening into early
Saturday. Daytime heating, MUCAPE from 1000-2000 J/kg and steep 0-
3km lapse rates persisting late this afternoon and evening could
lead to a favorable environment for isolated strong to marginally
severe storms. The 0-6km shear is meager (around 20kts) but
soundings continue to suggest an inverted-V profile with DCAPE
values approaching 1000 J/kg, which could support strong gusty
winds. This is mainly in areas along and north of Highway 14 across
east-central SD and areas along and west of I-29. Isolated
marginally hail cannot be ruled out in some of the stronger
updrafts, but the main risk is damaging winds. The threat for
isolated strong to marginally severe storms is mainly from 0000-0700
UTC (7PM-2AM); however showers and a few elevated storms will
persist through early Saturday morning.

Surface cold front slides southward into central NE/IA early
Saturday morning. Some spotty rain could be possible in our far
eastern Counties in northwest Iowa through daybreak. Behind the
front, northwest flow aloft and surface high pressure settles in,
bringing pleasant and drier conditions on Saturday. With northwest
flow prevailing, temperatures will be a bit cooler than previous
days. 850 hPa temperatures drop into the 8-11+ C range; this is near
to slightly below normal for June standards. Highs will mainly range
in the low 70s.

.LONG TERM...(Saturday Night through Friday)
Issued at 317 PM CDT Fri May 31 2019

The main features on the extended are an upward trend in
temperatures and precipitation chances.

Pleasant conditions continue on Sunday, with mostly sunny skies and
light winds. Temperatures will be a bit tricky, depending on how
long and thick the smoke from Canadian wildfires are, and hence, the
mixing in the boundary layer. At the moment, have highs in the low
to mid 70s. The GFS and ECMWF bring some impulses of energy over the
region Sunday night, leading to some spotty storms. Have included a
slight chance of precipitation along the MO River Valley.

Northwest to westerly flow aloft will dominate the region after
Monday as a strong upper ridge builds in over the plains. This will
bring warmer conditions along with different vort max/shortwaves
across the area. Daytime highs will mainly be in the 80s throughout
the week.

The next chance of precipitation arrives late Monday into Tuesday as
as increasing warm air advection and a surface low move east over
the area. Surface high pressure keeps the area relatively dry
Wednesday into the end of the week, though zonal flow aloft will
favor some spotty thunderstorms mainly in the afternoon and
evening throughout the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM CDT Fri May 31 2019

VFR conditions are expected through the TAF period. A band of
light to moderate rain from elevated showers will continue to
track east through the area, mainly impacting I-29 and east
overnight. A few isolated embedded thunderstorms will also be
possible. Have added shra to FSD but ceilings are expected to
remain VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, May 31, 8:52 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
952 PM CDT Fri May 31 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
952 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across the region tonight, but
they are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flood. Local standard time, as filed.

Flood, Aurora

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Aurora County, 10.47 mi W of Aurora Center to 14.27 mi SE of Stickney
Cause
Heavy Rain
Crop damage
$16 million
Reported by
Other Federal Agency
Coordinates
43.508, -98.788

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Beadle

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Beadle County, 14.73 mi WSW of Virgil to 9.99 mi S of Iroquois
Cause
Heavy Rain
Crop damage
$45 million
Reported by
Other Federal Agency
Coordinates
44.203, -98.698

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Bon Homme

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Bon Homme County, 5.12 mi SW of Perkins to 11.37 mi NE of Springfield Arpt
Cause
Heavy Rain
Crop damage
$28 million
Reported by
Other Federal Agency
Coordinates
42.821, -98.095

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Brookings

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Brookings County, 6.06 mi SW of Sinai to 13.89 mi W of Medary
Cause
Heavy Rain
Crop damage
$22 million
Reported by
Other Federal Agency
Coordinates
44.197, -97.128

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Brule

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Brule County, 5.02 mi W of Bijou Hills to 2.88 mi ESE of Eagle
Cause
Heavy Rain
Crop damage
$11 million
Reported by
Other Federal Agency
Coordinates
43.515, -99.250

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Charles Mix

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Charles Mix County, 8.8 mi ESE of Greenwood to 2.57 mi NE of Wagner
Cause
Heavy Rain
Crop damage
$36 million
Reported by
Other Federal Agency
Coordinates
42.875, -98.218

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Clay

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Clay County, 1.83 mi S of Burbank to 4.52 mi NNE of Dalesburg
Cause
Heavy Rain
Crop damage
$26 million
Reported by
Other Federal Agency
Coordinates
42.724, -96.818

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Davison

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Davison County, 3.19 mi SW of Metzgerville to 9.54 mi S of Ethan
Cause
Heavy Rain
Crop damage
$20 million
Reported by
Other Federal Agency
Coordinates
43.500, -98.319

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Douglas

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Douglas County, 2.37 mi SW of Joubert to 5.52 mi SSE of Delmont
Cause
Heavy Rain
Crop damage
$27 million
Reported by
Other Federal Agency
Coordinates
43.396, -98.704

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Gregory

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Gregory County, 5.46 mi S of Paxton to 8.42 mi WSW of Ft Randall
Cause
Heavy Rain
Crop damage
$5.9 million
Reported by
Other Federal Agency
Coordinates
43.001, -99.532

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Hanson

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Hanson County, 9.73 mi WSW of Rockport to 4.11 mi ESE of Rockport
Cause
Heavy Rain
Crop damage
$29 million
Reported by
Other Federal Agency
Coordinates
43.502, -97.962

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Hutchinson

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Hutchinson County, 5.21 mi SW of Tripp to 6.94 mi ESE of Menno
Cause
Heavy Rain
Crop damage
$61 million
Reported by
Other Federal Agency
Coordinates
43.173, -98.051

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Jerauld

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Jerauld County, 9.76 mi W of Crow Lake to 19.33 mi SSE of Lane
Cause
Heavy Rain
Crop damage
$9.0 million
Reported by
Other Federal Agency
Coordinates
43.937, -98.925

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Kingsbury

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Kingsbury County, 6.4 mi SW of Esmond to 5.18 mi W of Oldham
Cause
Heavy Rain
Crop damage
$32 million
Reported by
Other Federal Agency
Coordinates
44.198, -97.851

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Lake

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Lake County, 9.6 mi WSW of Orland to 8.83 mi SSE of Chester
Cause
Heavy Rain
Crop damage
$27 million
Reported by
Other Federal Agency
Coordinates
43.850, -97.368

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Lincoln

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Lincoln County, 7.11 mi W of Beresford to 5.57 mi S of Hudson
Cause
Heavy Rain
Crop damage
$26 million
Reported by
Other Federal Agency
Coordinates
43.089, -96.920

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, McCook

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
McCook County, 6.14 mi WSW of Bridgewater to 8.07 mi SE of Canistota
Cause
Heavy Rain
Crop damage
$41 million
Reported by
Other Federal Agency
Coordinates
43.504, -97.605

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Miner

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Miner County, 9.87 mi W of Epiphany to 6.56 mi ESE of Canova
Cause
Heavy Rain
Crop damage
$19 million
Reported by
Other Federal Agency
Coordinates
43.852, -97.848

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Minnehaha

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Minnehaha County, 4.04 mi SW of Pumpkin Center to 5.42 mi E of Benclare
Cause
Heavy Rain
Crop damage
$28 million
Reported by
Other Federal Agency
Coordinates
43.502, -97.127

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Moody

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Moody County, 9.49 mi SSW of Colman to 15.22 mi ESE of Trent
Cause
Heavy Rain
Crop damage
$16 million
Reported by
Other Federal Agency
Coordinates
43.851, -96.886

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Sanborn

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Sanborn County, 9.79 mi SW of Cuthbert to 10.45 mi E of Farwell
Cause
Heavy Rain
Crop damage
$16 million
Reported by
Other Federal Agency
Coordinates
43.853, -98.330

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Turner

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Turner County, 0.81 mi NE of Irene to 3.67 mi SE of Centerville
Cause
Heavy Rain
Crop damage
$41 million
Reported by
Other Federal Agency
Coordinates
43.087, -97.157

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Union

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Union County, 5.45 mi W of Elk Pt to 7.7 mi SW of Elk Pt
Cause
Heavy Rain
Crop damage
$11 million
Reported by
Other Federal Agency
Coordinates
42.685, -96.777

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Yankton

When
June 1, 12:00 AM CST to June 30, 11:00 PM CST
Where
Yankton County, 10.22 mi SW of Utica to 9.03 mi SW of Napa
Cause
Heavy Rain
Crop damage
$22 million
Reported by
Other Federal Agency
Coordinates
42.882, -97.631

During crop planting season, prolonged flooding led to the loss of or inability to plant crops across the area. Crop loss estimates provided by the United States Department of Agriculture.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 862157, 862158, 862159, 862160, 862161, 862162, 862163, 862164, 862165, 862166, 862167, 862168, 862169, 863192, 863193, 863197, 863198, 863199, 863200, 863201, 863202, 863203, 863204, 863205.